Utah, 2019

High Wind in Utah, June 20, 2019

June 20, 2019 · NWS SLC · 5 events in 5 counties and zones

Strong winds developed as a storm system moved through Utah, and were locally enhanced by convective showers.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong winds developed as a storm system moved through Utah, and were locally enhanced by convective showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 20, 9:05 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 9:05 AM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1005 AM MDT Thu Jun 20 2019

.SYNOPSIS...A cold front will cross the region this afternoon and
tonight, bringing substantially cooler temperatures to the area
Friday into this weekend. Warm and dry conditions return next
week.

&&

.DISCUSSION...It is about to feel a bit more like spring than
summer over the next few days as a stronger than typical cold
front will move through the state today. Current analysis
indicates this front is currently across northern Utah...and will
gradually shift southward through the morning and early afternoon.

Ahead of this front, expect strong southwesterly winds to develop
across much of western and southern Utah by late morning. Wind
advisories remain in effect for these locations. Biggest impact
will be strong crosswinds. Additional advisories are in effect for
strong northwesterly to westerly winds behind the cold front
across the Great Salt Lake Desert, western Uinta Basin and
northern Utah County later this afternoon.

In addition to the wind threat, expect convection to develop near
the front this afternoon and continue into the evening. Morning
CAMS suggest development may begin as far northwest as the Wasatch
Front and trend south and east through the afternoon. SBCAPE
values near 500-750 J/kg or so combined with 25-30 kts of deep
layer shear should allow for occasional signs of organization in
the resulting convection but the main threat. Current surface
analysis shows dewpoints are in the upper 20s to mid 30s south of
the front. Given the dry sub-cloud environment in this area,
occasional strong wind gusts due to microbursts will be possible.

Updated the forecast to better match winds to current guidance
trends. Also increased pops further to the northwest to match
morning CAMs. Additional updates are not anticipated.

Temperatures will struggle to reach the upper 60s by this time
tomorrow for the Wasatch Front. It will be a brief respite before
summer reappears Monday into most of next week.

&&

.AVIATION...The biggest impact at the KSLC terminal will be winds
today. Expecting a wind shift to the northwest between 17-19z and
becoming increasingly stronger through the afternoon and early
evening hours behind a cold front passage. Wind gusts up to 35 kts
are possible through the afternoon and early evening out of the
north. Turbulent conditions are possible for approach/departure at
the airfield. VFR conditions will prevail.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MDT this evening for UTZ005-011>016-
     019-020.

     Wind Advisory from 5 PM this afternoon to 4 AM MDT Friday for
     UTZ004.

WY...None.
&&

Kruse/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 20, 3:01 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
401 AM MDT Thu Jun 20 2019

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
401 AM MDT Thu Jun 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Waterways will continue to run high, cold, and swift. Exercise
caution near waterways, and keep a close eye on children and pets.

Strong gusty winds are expected today and tonight with the
approach and passage of a cold front. Thunderstorms could become
strong across central Utah this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Spotty light snow accumulations possible above 9kft across
northern and central Utah Friday and Saturday. Temperatures will
struggle to climb out of the 30s at high elevations during this
period.

Waterways will continue to run high, cold, and swift into next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sanpete/Sevier Valleys

When
June 20, 3:00 PM MST to 5:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

Multiple sensors recorded high wind gusts, ranging from 58 to 79 mph. In addition, a Coop observer reported damaging winds with tree branches down.

High Wind, Southwest Utah

When
June 20, 3:00 PM MST to 4:00 PM MST
Where
Southwest Utah forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

The Milford Municipal Airport/Ben and Judy Briscoe Field AWOS recorded a peak gust of 68 mph.

High Wind, Southern Wasatch Front

When
June 20, 4:00 PM MST to 5:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Nephi sensor recorded a peak gust of 58 mph.

High Wind, Salt Lake and Tooele Valleys

When
June 20, 6:00 PM MST to 7:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Flight Park South sensor recorded a peak gust of 58 mph.

High Wind, Southern Mountains

When
June 20, 8:00 PM MST to 9:00 PM MST
Where
Southern Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer

Two homes lost metal roofing, and many trees were knocked down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838686, 838687, 838685, 838684, 838688.